How to avoid rare but devastating N-acetylcysteine overdose

July 22, 2011, 7:55 pm

★★★½☆

Massive acetylcysteine overdose associated with cerebral edema and seizures. Heard K, Schaeffer TH. Clin Toxicol 2011 Jun;49:423-425.

Abstract

Dosing errors in administering N-acetylcysteine (NAC) for acetaminophen overdose are relatively common when using the 21-hour IV protocol. Usually these occur during the initial loading dose of 150 mg/kg over 60 minutes and do not have severe clinical consequences. This case report describes a previously healthy 21-year-old woman who developed seizures, cerebral edema, and uncal herniation after a massive overdose of NAC.  After the loading dose the patient received 50 mg/kg/h x 4 (instead of the recommended 50 mg/kg over 4 h) and then 100 mg/kg/h x 32 (instead of the recommended 100 mg/kg over 16 h). The 21-hour protocol was extended an extra 16 hours because of a slight elevation of ALT.

The authors argue convincingly that although causality can not be established on the basis of this one case, animals studies and previous case reports strongly suggest that NAC overdose causes cerebral edema and seizures. They suggest that to minimize the chance for dosing errors, the orders for IV protocol following the loading dose of NAC be written “12.5 mg/kg/h x 4 hours” and “6.25 mg/kg/h x 16 hours”.

Although these cases are rare, they can be — as in this instance — devastating, and this paper is worth reading as a cautionary lesson.

One Comment:

  1. Frank Paloucek Says:

    Interesting case. I have one significant concern on first pass through reading it. The 6hr level (post “last dose”) of 128 mg/l is quite high. If one used the old paper that suggested a formula of 0.59 x mg/kg dose = the 4hr concentration then she would have needed to take ~9gm 4 hours prior not over 8 hours with a slowest normal half-lfe of 4hrs. History of vomiting prior to level has been also shown to reduce observed Cps 50% from predicted values compared to non-vomiting patients. Wondering if dose and time are quite different than history given.

    Its too bad the liver status is well described after presentation, seems unlikely it became severe enough to cloud the picture. Still this looks a lot like an acute large ingestion to me, more than the chronic and its going to be called a chronic by most everyone else